We all wish we could live in a world free of substance abuse and misuse, but unfortunately we haven’t made it to that place quite yet as a society.
And one of the largest dangers posed to people who consume illegal substances is the lack of regulation, and what can happen when you unknowingly consume something.
Right now there’s a new drug hitting the streets in Michigan, and The Berrien County Health Department is raising awareness about the increase of overdoses involving the drug Xylazine.
What is Xylazine, and why is it causing overdoses?
According to their press release, The Berrien County Health Department says that Xylazine, also known as “tranq”, is being found more frequently in the illicit drug supply throughout Michigan.
Xylazine is often mixed with fentanyl or other substances, and used to make other substances stronger without having to actually give the user as much of the original drug that it’s being mixed with. The effects of xylazine are similar to that of opioids, but they’re much more dangerous. Xylazine has a faster onset and longer duration than simiular substances.
Some of it’s effects include sedation, slowed heart and respiratory rates and low blood pressure, and it can be swallowed, smoked, inhaled, snorted or injected.
The big problem is that unlike other opioid overdoses, Narcan CANNOT be used to reverse the overdose, making it much harder to deal with an overdose when the user doesn’t know it’s involved.
How can people prevent or help with Xylazine overdoses?
The Berrien County health department has issued the following information for if you suspect an overdose that involves xylazine:
- Call 911.
- Use naloxone (Narcan). Even though the effects of xylazine cannot be reversed
using naloxone, xylazine often is used alongside opioids, which naloxone can
reverse, so it should always be administered.
- Offer cardiovascular and respiratory support through rescue breathing –
mouth to mouth – or CPR.
Additional information and xylazine resources can be found here.